Too much of a good thing: avoiding polypharmacy

By |2019-05-05T11:25:38-07:00April 2nd, 2019|Categories: Dementia Education, Health, Seniors, Tips|0 Comments

You probably already know that mixing medications without the careful supervision of a healthcare provider can cause serious health problems. Did you know there is a word for this? It’s called “polypharmacy” – and its symptoms are often confused with the conditions being treated, or even normal aging. Because the average older adult takes 4 medications daily, it’s especially important to keep an eye out if you or your loved ones are in this population.

There are some simple steps you can take to help protect yourself or your loved one. This article from AgingCare.com has some great information on what you can do. First and foremost, make sure to inform your doctor of all the details of your current medications: dosage, timing, strength (i.e. in milligrams). Try to use one pharmacy to fill all prescriptions. Carefully read the medication guide that comes with your prescriptions. And if you notice one of these signs of dangerous drug interactions, make sure to seek medical attention:

  • Tiredness, sleepiness or decreased alertness
  • Constipation, diarrhea or incontinence
  • Loss of appetite
  • Confusion, either continuous or episodic
  • Falls
  • Depression or general lack of interest
  • Weakness
  • Tremors
  • Hallucinations, such as seeing or hearing things
  • Anxiety or excitability
  • Dizziness
  • Decreased sexual behavior
  • Skin rashes

Read more about preventing polypharmacy at AgingCare.com.

Want to learn more? Click to learn about our services or sign up for our mailing list.

Leave A Comment